Kansas, 2011

Hail in Kansas, June 25, 2011

June 25, 2011 · NWS EAX · 1 event in 1 county or zone

A stationary front, caused a severe thunderstorm with large hail, to develop in Doniphan County, in the late evening hours of June 25, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A stationary front, caused a severe thunderstorm with large hail, to develop in Doniphan County, in the late evening hours of June 25, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 25, 10:54 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 25, 10:54 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT SAT JUN 25 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SHORT TERM (THROUGH SUNDAY MORNING)...

WAKE SUBSIDENCE BEHIND THIS MORNINGS CONVECTIVE SYSTEM HAS SPREAD
ACROSS THE VAST MAJORITY OF THE FORECAST AREA...WITH WEAK MCV IN THE
TRAILING EDGE OF THE CIRRUS SHIELD NOW EXITING INTO NORTHEAST
MISSOURI. OUTFLOW BOUNDARY HAS NOW EFFECTIVELY MERGED WITH THE WARM
FRONT EXTENDING FROM NEAR WICHITA TO CLINTON...WITH CU FIELD STILL
LIMITED IN VERTICAL GROWTH BY STRONG EML. ELSEWHERE...FLAT STRATUS
DECK HAS RAPIDLY FILLED IN NEAR OTHER BOUNDARIES IN THE SUBSIDENCE
AREA THROUGH NORTHWEST MISSOURI...ACTING TO LIMIT SIGNIFICANT
ADDITIONAL DESTABILIZATION.

PER OBJECTIVE ANALYSIS AND INVESTIGATION OF PROFILER
PLOTS...DISTINCT H7 TROUGH AXIS AND WEAK COOLING ALOFT WAS MOVING
SOUTHEAST TOWARDS THE WARM FRONT IN SRN KANSAS...WHERE THE BEST
CHANCE FOR CONVECTIVE DEVELOPMENT ALIGNS LATE THIS AFTERNOON AND
EVENING. COULD CONCEIVABLY SEE DEEP CONVECTION BOTH NORTH AND WEST
OF THE FORECAST AREA TOWARDS A DIFFUSE FRONTAL BOUNDARY/OUTFLOW
INTERFACE...AS WELL AS INTO NORTHEAST MISSOURI ON THE TRIALING ARM
OF THE MCV SPOKE...THOUGH WITHOUT A DISCERNIBLE WAVE IN SATELLITE
IMAGERY IMPACTING THESE AREA...CONFIDENCE IS RATHER LOW. HAVE
FOLLOWED CLOSELY TO TODAYS 12Z HI-RES 4KM WRF-NMM ALONG WITH
YESTERDAYS WRF-NMM RUN WHICH PERFORMED EXCEPTIONALLY OVER THE PAST
24 HOURS. ADDITIONAL GUIDANCE DEEMED WORTHY OF CONSIDERATION WAS
FROM THE RECENT RUC SOLUTIONS...AS WELL AS SOME HRRR OUTPUT. ALL THE
ABOVE POINT TO SOME FORM OF CONVECTION DEVELOPING ALONG THE WARM
FRONT LATE THIS AFTERNOON/EVENING THEN FORMING INTO A BOWING
CONVECTIVE SYSTEM AND PROPAGATING INTO SRN MISSOURI LATER THIS
EVENING. HAVE TAILORED POPS IN THIS DIRECTION...KEEPING MOST OF FAR
NORTHWEST MISSOURI DRY...WHILE EMPHASIZING THE FAR SRN GRIDS FOR
BEST CHANCES.

21

SUNDAY THROUGH TUESDAY:

MOST OF THE DAY SHOULD REMAIN DRY WITH WARM AIR ALOFT QUELLING ANY
CHANCES FOR CONVECTION. MOISTURE POOLING ALONG THE WARM FRONT FROM
ABOUT DES MOINES TO ST LOUIS COULD FOCUS THE DEVELOPMENT OF STORMS
IF DAY TIME HEATING HELPS TO OVERCOME THE CIN. STRENGTHENING
NOCTURNAL JET SUNDAY NIGHT COULD FEED INTO ANY MCS THAT DEVELOPS
OVER THE NORTHERN PLAINS AND DRIFT THROUGH NORTHERN MISSOURI LATE
TOMORROW NIGHT OR MONDAY MORNING. ON MONDAY AFTERNOON/EVENING A COLD
FRONT WILL MOVE THROUGH THE AREA PROVIDING FOCUS FOR ANOTHER ROUND
OF CONVECTION. MID LEVEL LAPSE RATES ARE FORECAST TO BE AROUND
8.5K/KM AND THERE WILL BE PLENTY OF SURFACE BASED CAPE...AROUND 3000
J/KG. SHEAR PARAMETERS NOT OVERLY IMPRESSIVE BUT MAY BE ENOUGH TO
GENERATE SUPERCELLS AHEAD OF THE FRONT. SHOULD REMAIN DRY DURING THE
DAY ON TUESDAY BUT LATE TUESDAY NIGHT COULD BRING ANOTHER NOCTURNAL
EVENT AS RETURN FLOW...NOCTURNAL LLJ...AND WEAK UPPER WAVE COMBINE
OVER THE NORTHEAST CWA AND INTO ILLINOIS.

WEDNESDAY - SATURDAY:

UPPER RIDGE TO BRING WARMER TEMPERATURES THROUGH THE REGION WITH
HIGHS GETTING BACK INTO THE 90S MID TO LATE WEEK. THIS SHOULD
INHIBIT CHANCES OF THUNDERSTORMS FOR THE MOST PART. BY THE WEEKEND
UPPER HEIGHTS WILL FALL AGAIN IN RESPONSE TO TROUGH MOVING OUT OF
THE ROCKIES INTO THE PLAINS. BELIEVE THE ACTIVITY WILL STAY NORTH
BUT CAN'T RULE OUT THE RIDGE BEING FLATTENED ENOUGH FOR
THUNDERSTORMS TO MAKE THEIR WAY INTO MISSOURI/KANSAS.

ADOLPHSON

&&

.AVIATION...

FOR THE 06Z TAFS...WARM TEMPERATURES ALOFT AND A VEERING LOW LEVEL
JET HAVE SHIFTED THE FOCUS FOR CONVECTION INTO EASTERN MISSOURI AND
ILLINOIS. CHANCES FOR CONVECTION THIS FAR WEST APPEAR INCREASING
LOW...AND WILL CONTINUE TO CARRY DRY CONDITIONS THROUGH MUCH OF
SUNDAY. CHANCES FOR STORMS LATE IN THE PERIOD REMAIN VERY
UNCERTAIN...AS MODELS ONCE AGAIN INDICATE AN UNSTABLE AIRMASS AND
PRECIP MOVING INTO THE TERMINALS NEAR OR AFTER 00Z. THESE SAME MODELS
HAVE BEEN PERFORMING VERY POOR LATELY. WILL CARRY A CB FOR THIS
PERIOD SINCE THIS POTENTIAL CANNOT BE RULED OUT...BUT CONFIDENCE IN
CONVECTION AFFECTING THE TERMINALS IS VERY LOW.

HAWBLITZEL

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 25, 5:48 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT SAT JUN 25 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
648 PM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT AS A
STATIONARY BOUNDARY INTERACTS WITH A VERY UNSTABLE AIRMASS.
HOWEVER...WARM AIR ALOFT MAY PREVENT THUNDERSTORMS FROM DEVELOPING.
SHOULD THUNDERSTORMS DEVELOP...LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL WILL BE POSSIBLE. THE HIGHEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE SOUTH OF I-70 THIS EVENING...PUSHING INTO EAST
CENTRAL KANSAS AND THE LAKE OF THE OZARKS REGION AFTER DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND SUNDAY NIGHT...MAINLY NORTH OF A LINE FROM OLATHE TO CLINTON.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK
AREA ON MONDAY AS A COLD FRONT MOVES INTO THE AREA. A FEW OF THESE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

TEMPERATURES ARE FORECAST TO RISE INTO THE LOWER AND MIDDLE 90S BY
LATE NEXT WEEK...WHICH COULD PUSH AFTERNOON HEAT INDEX VALUES ABOVE
100 DEGREES FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING MAINLY SOUTH OF I-70.

HAWBLITZEL

The radar

The Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Doniphan

When
June 25, 11:07 PM CST
Where
Doniphan County, 0.87 mi NW of Troy
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.790, -95.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324291.